Author Topic: Brand change of Amitriptyline  (Read 258 times)

[Buddie]

Brand change of Amitriptyline
« on: May 04, 2022, 04:26:59 pm »
Iíve been on 10 mg of Amitriptyline for 6 years now and recently the pharmacy changed brands due to a shortage. I knew I wouldnít react well, but didnít anticipate it to be this bad, so Iím sure itís the fillers. I can hardly eat anything as I feel so sick to my stomach. Iím having chest pain with heart palpitations and a stinging feeling in my heart and electricity feeling running throughout my body. I have other symptoms such as muscle stiffness weakness and just feeling really unwell and panicking all the time. Has anyone cold turkeys off of 10 mg? I know itís a low-dose but I know other people who have done a slow and gentle taper by titration but I donít know if I can continue taking this medication with these symptoms. Iím afraid to stop because I am already in a horrendous wave and I donít want to make things worse, but every time I take it, it makes things worse now and itís been about nine days and things are just declining for me even more. Any advice is greatly appreciated! Thank you!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Brand change of Amitriptyline
« Reply #1 on: May 04, 2022, 05:29:03 pm »
Iím sorry you are suffering, [...].  Drug manufacturer changes can be challenging.

Have you tried calling other pharmacies to ask if they have tablets from your previous manufacturer in stock or can obtain a supply?  You might try independently owned pharmacies or pharmacies in a different chain than the one you currently use.  If you find a supply of tablets from your previous manufacturer, you can ask your current pharmacy to transfer your prescription there. 

Have you compared the ingredients in the tablets from your previous manufacturer to those in the new one?  If you are in the US, you can find the complete information pamphlets including ingredients for both using DailyMed (see link below).  Generally speaking, manufacturers of a given drug use the same or very similar excipients (what you referred to as Ďfillersí) so the reaction youíre having may or may not be due to differences in excipients.

Another possibility to consider is that the amount of the Active Pharmaceutical Ingredient (API) and/or the bioavailability of the API in the tablets from the new manufacturer may be different.  (Generic drug properties are allowed to vary from the reference/brandname drug to some degree; how much depends in large part on the quality assurance processes followed by the drug manufacturer.)

Related to the above, itís possible you were approaching tolerance to the amitriptyline after 6 years of use. If the tablets from the new manufacturer contain less API or have a lower bioavailability than the ones from your previous manufacturer, you may be experiencing antidepressant withdrawal. 

Link:
DailyMed
https://dailymed.nlm.nih.gov/dailymed/
« Last Edit: May 04, 2022, 06:24:36 pm by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Brand change of Amitriptyline
« Reply #2 on: May 04, 2022, 07:59:31 pm »
Iím sorry you are suffering, [...].  Drug manufacturer changes can be challenging.

Have you tried calling other pharmacies to ask if they have tablets from your previous manufacturer in stock or can obtain a supply?  You might try independently owned pharmacies or pharmacies in a different chain than the one you currently use.  If you find a supply of tablets from your previous manufacturer, you can ask your current pharmacy to transfer your prescription there. 

Have you compared the ingredients in the tablets from your previous manufacturer to those in the new one?  If you are in the US, you can find the complete information pamphlets including ingredients for both using DailyMed (see link below).  Generally speaking, manufacturers of a given drug use the same or very similar excipients (what you referred to as Ďfillersí) so the reaction youíre having may or may not be due to differences in excipients.

Another possibility to consider is that the amount of the Active Pharmaceutical Ingredient (API) and/or the bioavailability of the API in the tablets from the new manufacturer may be different.  (Generic drug properties are allowed to vary from the reference/brandname drug to some degree; how much depends in large part on the quality assurance processes followed by the drug manufacturer.)

Related to the above, itís possible you were approaching tolerance to the amitriptyline after 6 years of use. If the tablets from the new manufacturer contain less API or have a lower bioavailability than the ones from your previous manufacturer, you may be experiencing antidepressant withdrawal. 

Link:
DailyMed
https://dailymed.nlm.nih.gov/dailymed/

Thank you so much for your response. I donít believe Iím intolerance only for the fact that shortly after I take it I start having pretty horrific symptoms which seem to peak after about 4 to 6 hours. Unfortunately thereís a shortage with the drug manufacturer themselves so I am unable to obtain my old prescription. Iím wondering if I would be OK to take half of a tablet or if I should even take any at all. I just donít know the answers anymore and Iím very close to going into hospital which I donít believe would end well for me. I feel really hopeless at this point as I am in big trouble and Iím suffering quite a bit as it is, so I just donít know how to get my life back anymore.  I really appreciate you replying to my message and for the information you gave me with the link.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Brand change of Amitriptyline
« Reply #3 on: May 04, 2022, 10:09:09 pm »
According to the two national drug shortage databases I monitor (see links below), no shortages of amitriptyline have been reported.

The FDA database does report two discontinuations:

Mylan Specialty, a Viatris Company (New 08/02/2021)
Endo Pharmaceuticals, Inc. (New 12/16/2021)

Were either of the above your original manufacturer?  If not and I were in your shoes, I would try calling other pharmacies. Pharmacists will sometimes say thereís a drug shortage when what they really mean is they are having problems getting the drug from their distributor/supplier.  Different pharmacies use different distributors/suppliers so you may well find a pharmacy that can supply you with tablets from your original manufacturer.

Links:

Drug Shortages | FDA
https://www.fda.gov/drugs/drug-safety-and-availability/drug-shortages

Drug Shorages | ASHSP*
https://www.ashp.org/drug-shortages
*American Society of Health System Pharmacists

Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.